Texas, 2008

Hail in Texas, June 16, 2008

June 16, 2008 · NWS OUN · 4 events in 2 counties and zones

Widespread showers and thunderstorms developed, with a few severe storms. Hail up to golfball size was reported, with some of the hail breaking automobile windshields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread showers and thunderstorms developed, with a few severe storms. Hail up to golfball size was reported, with some of the hail breaking automobile windshields. The storms moved east southeast through Hardeman and Wilbarger counties before weakening by early evening. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 2:02 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 16, 2:02 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT MON JUN 16 2008

.DISCUSSION...
A STORM COMPLEX OVER THE NORTHEAST QUADRANT OF OKLAHOMA IS
EXPECTED TO CONTINUE TO MOVE SOUTHEAST... LIKELY AFFECTING MANY OF
OUR EASTERN-EDGE COUNTIES LATE THIS AFTERNOON. STRONG TO SEVERE
STORMS ARE ALSO EXPECTED TO FORM LATE THIS AFTERNOON OVER THE
SOUTHWEST HALF OF OKLAHOMA... ESPECIALLY IN THE VICINITY OF AN
OUTFLOW BOUNDARY THAT CURRENTLY EXTENDS FROM JUST SOUTH OF
CHEYENNE OKLAHOMA TO NEAR ARDMORE. FINALLY... YET ANOTHER GROUP OF
STORMS IS EXPECTED TO FORM OVER COLORADO THIS AFTERNOON... THEN
ADVANCE SOUTHEAST WITH THE PREVAILING FLOW... REACHING OKLAHOMA
LATE TONIGHT AND TUESDAY MORNING. WITH ALL THE STORMS...
ESPECIALLY THE LATTER GROUP... HEAVY RAIN WILL BE LIKELY OVER MUCH
OF OUR FORECAST AREA. THE GREATEST RAINFALL AMOUNTS WILL LIKELY
BE CENTERED ON A LINE FROM WOODWARD TO OKLAHOMA CITY TO ADA...
WHICH COINCIDES WITH SOME OF THE LOWER FLASH FLOOD GUIDANCE
VALUES. SO... WE WILL INCLUDE A FLASH FLOOD WATCH WITH THIS
FORECAST PACKAGE.

ONGOING WEATHER HAS LEFT LITTLE TIME FOR LOOKING AHEAD. BASED ON A
QUICK PERUSAL OF THE UPPER-AIR PATTERN... IT APPEARS THAT
NIGHTTIME NORTHWEST-FLOW CONVECTION WILL BE THE RULE FOR THE NEXT
FEW DAYS... WITH REMNANTS LEFT OVER IN THE MORNINGS. AS THE UPPER
RIDGE STRENGTHENS A BIT TOWARD THE WEEKEND... RAIN CHANCES WILL
DIMINISH. NUMERICAL GUIDANCE SHOWS A RAIN-FREE WEEKEND... BUT
WOULD NOT BE SURPRISED IF CHANCES OF RAIN ARE INTRODUCED IN
SUBSEQUENT FORECASTS.

TEMPERATURES WILL DEPEND HEAVILY ON THE TIMING AND LOCATION OF ANY
THUNDERSTORM COMPLEXES... SO THE FORECAST PAST TONIGHT IS LOW
CONFIDENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  82  66  89 /  70  40  30  10
HOBART OK         71  89  68  92 /  60  20  40   0
WICHITA FALLS TX  74  91  71  93 /  30  20  30  10
GAGE OK           63  81  65  91 /  50  20  50   0
PONCA CITY OK     64  77  62  85 /  50  30  30  10
DURANT OK         73  86  68  88 /  50  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ011>013-015>019-022>025-027>029-035-
     038>040.

     FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
     AFTERNOON FOR OKZ031-032-042-043-047-048.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ020-026-030-041.

TX...NONE.
&&

11/23

In the hours before

Local storm report, Jun 16, 6:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 SE HEADRICK           34.62N 99.12W
06/16/2008  E1.75 INCH       JACKSON            OK   AMATEUR RADIO

&&

SMITH
Local storm report, Jun 16, 6:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 NE OLUSTEE            34.56N 99.41W
06/16/2008  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

&&

SMITH
Special weather statement, Jun 16, 6:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT MON JUN 16 2008

OKZ012-170045-
GARFIELD OK-
723 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN GARFIELD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF VANCE AIR FORCE
BASE AT 723 PM CDT...MOVING SOUTHEAST AT 24 MPH. THIS STORM LIKELY
CONTAINS SMALL HAIL AND WIND GUSTS TO NEAR 45 MPH.

PEOPLE IN GARFIELD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Local storm report, Jun 16, 6:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             OLUSTEE                 34.55N 99.42W
06/16/2008  E1.00 INCH       JACKSON            OK   AMATEUR RADIO

&&

SMITH
Local storm report, Jun 16, 6:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             OLUSTEE                 34.55N 99.42W
06/16/2008  E1.25 INCH       JACKSON            OK   AMATEUR RADIO

0728 PM     TSTM WND DMG     OLUSTEE                 34.55N 99.42W
06/16/2008                   JACKSON            OK   AMATEUR RADIO

            TREES AND LIMBS BLOWN DOWN.

&&

SMITH
Local storm report, Jun 16, 6:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             9 S ALTUS               34.51N 99.33W
06/16/2008  E0.88 INCH       JACKSON            OK   AMATEUR RADIO

&&

SMITH

The radar

The Altus AFB radar (KFDR), 50 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hardeman

When
June 16, 6:40 PM CST
Where
Hardeman County, Chillicothe
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.260, -99.510

Hail, Hardeman

When
June 16, 6:43 PM CST
Where
Hardeman County, Chillicothe
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.260, -99.510

The windshield of the police chief's car was broken by the falling hail.

Hail, Wilbarger

When
June 16, 6:45 PM CST
Where
Wilbarger County, 6 mi S of Odell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.263, -99.420

Hail, Wilbarger

When
June 16, 6:50 PM CST
Where
Wilbarger County, 8 mi S of Odell
Measured
1.75 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.234, -99.420

The hail broke a windshield of a vehicle on Highway 287 near the Hardeman and Wilbarger county line. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120953, 120955, 120956, 120958.